Oklahoma, 2008

Wildfire in Oklahoma, April 18, 2008

April 18, 2008 · NWS AMA · 1 event in 1 county or zone

A large fire in the central Oklahoma Panhandle was caused by two individuals using a cutting torch. The wildfire caused damage to several power poles and fencing.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A large fire in the central Oklahoma Panhandle was caused by two individuals using a cutting torch. The wildfire caused damage to several power poles and fencing. Flame lengths were reported to be five to ten feet in heavy brush. No homes or other structures were reported damaged or lost and no injuries were reported. The wildfire started at 1058 CST and burned approximately one thousand acres. The wildfire began four miles west of Eva Oklahoma or 3 miles south and 6 miles west of Yarborough Oklahoma on County Road L. The wildfire was finally contained at 1540 CST however fire departments were called out again to extinguish hot spots at 1600 CST on the northeast edge of the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 18, 5:34 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Apr 18, 5:34 AM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
634 AM CDT FRI APR 18 2008

.AVIATION...
NO AVIATION CONCERNS TDA OR TNGT.  DRY NW FLOW ALOFT WILL CONTINUE
BEHIND DEPARTING MID-LEVEL TROF.  NO CLOUDS OR VSBY RESTRICTIONS
EXPECTED.  WLY SFC WNDS WILL TREND TO NWLY BY EARLY THIS AFTN...WITH
SPEEDS AROUND 15 KT.  SFC WINDS EXPECTED TO DIMINISH RAPIDLY BY EARLY
EVE...BECOMING LIGHT SELY FOR MUCH OF THE NGT.  VFR FCST CONTINUES
NEXT 24 HOURS.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 437 AM CDT FRI APR 18 2008/

DISCUSSION...
TEMPERATURES WILL BOUNCE BACK UP TODAY UNDER CLEARER SKIES AND
NORTHWEST FLOW. SOUTHERLY FLOW RETURNS OVERNIGHT AND CONTINUES THE
WARMING TREND THAT EVENTUALLY PEAKS ON SUNDAY AS AN UPPER LEVEL RIDGE
BUILDS OVERHEAD.

THE UPPER LEVEL FLOW TRANSITIONS TO THE SOUTHWEST BY MONDAY...AND
INCREASES MID AND UPPER LEVEL MOISTURE. A COLD FRONT ENTERS THE
PANHANDLES LATE MONDAY...AND COULD STAY IN THE AREA THROUGH WEDNESDAY
WHEN AN UPPER LEVEL SYSTEM ENTERS THE SCENE. MODELS ARE EXCITED ABOUT
THE POTENTIAL FOR SHRA/TSRA WEDNESDAY NIGHT AND THURSDAY. WITH THE
LOWER LEVELS REMAINING RELATIVELY DRY...WE FIND IT DIFFICULT TO
INTRODUCE PRECIPITATION UNTIL THE MODELS GAIN SOME CONSISTENCY AND
MOISTURE FIELDS IMPROVE.

NUNEZ

FIRE WEATHER...
ELEVATED FIRE DANGER CONDITIONS RETURN TODAY WITH MINIMUM RELATIVE
HUMIDITIES FALLING BELOW 15 PERCENT. LIGHTER WIND SPEEDS SHOULD REDUCE
THE CONCERN A BIT. THE FIRE DANGER REMAINS ELEVATED ON SATURDAY AS THE
DRY WEATHER PERSISTS. ON SUNDAY...SOUTHWEST WINDS BECOME STRONGER...
AND THE FIRE DANGER COULD APPROACH THE CRITICAL LEVEL.

NUNEZ

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                70  39  83  47  85 /   0   0   0   0   0
BEAVER OK                  69  32  82  47  87 /   0   0   0   0   0
BOISE CITY OK              68  37  79  42  83 /   0   0   0   0   0
BORGER TX                  71  46  86  51  86 /   0   0   0   0   0
BOYS RANCH TX              72  37  86  47  86 /   0   0   0   0   0
CANYON TX                  72  36  85  46  85 /   0   0   0   0   0
CLARENDON TX               72  43  85  50  86 /   0   0   0   0   0
DALHART TX                 71  35  81  40  83 /   0   0   0   0   0
GUYMON OK                  70  35  84  44  88 /   0   0   0   0   0
HEREFORD TX                72  38  84  45  85 /   0   0   0   0   0
LIPSCOMB TX                70  34  84  49  87 /   0   0   0   0   0
PAMPA TX                   69  46  85  51  84 /   0   0   0   0   0
SHAMROCK TX                72  40  85  49  86 /   0   0   0   0   0
WELLINGTON TX              74  41  84  51  87 /   0   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/08
Hazardous weather outlook, Apr 18, 5:00 AM CST, 5 hours 58 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT FRI APR 18 2008

OKZ001>003-TXZ001>020-181800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CDT FRI APR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

FIRE DANGER WILL INCREASE TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FIRE DANGER WILL INCREASE FURTHER ON SATURDAY...SUNDAY...AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Texas

When
April 18, 10:58 AM CST to 3:40 PM CST
Where
Texas forecast zone
Property damage
$28,000
Reported by
Fire Department/Rescue
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96185.